Kansas, 2019

Damaging Winds in Kansas, June 27, 2019

June 27, 2019 · NWS DDC · 2 events in 2 counties and zones

Diurnal heating of a moist atmosphere resulted in scattered thunderstorms, some severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Diurnal heating of a moist atmosphere resulted in scattered thunderstorms, some severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 5:03 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 27, 5:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
603 PM CDT Thu Jun 27 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 113 PM CDT Thu Jun 27 2019

An even warmer day was on tap this afternoon with several
locations already in the mid 90s. This hot and mixed atmosphere
does spell out the concern for damaging winds if storms do
develop. Latest guidance and even some vis satellite imagery
suggests isolated storms developing across SE Colorado and then
drifting across far W Kansas. The mixed atmosphere along with
forecast DCAPE does suggest that damaging outflow winds could be a
possibility with the storms. This activity will be diurnally
driven with the activity weakening towards dusk. Otherwise, for
Friday, another hot one is expected with highs well into the 90s
again. Storms look fairly unlikely for tomorrow night and the mid
level ridge makes a home for itself across the greater region.

.LONG TERM...(Friday night through Thursday)
Issued at 113 PM CDT Thu Jun 27 2019

The EC continues to show mid level ridging during the extended
period with warmer temperatures and generally dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Jun 27 2019

Widely scattered thunderstorms will drift slowly eastward across
extreme southwest Kansas through late this evening, potentially
affecting the vicinity of KGCK and KLBL. Otherwise, VFR conditions
will prevail in the vicinity of all TAF sites through late Friday
afternoon. While a lee side trough of low pressure remains anchored
across southeast Colorado, gusty south-southwest winds will subside
below 20kt mid/late evening with the loss of daytime heating.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  99  70  99 /  10   0   0   0
GCK  67  99  68  99 /  10   0   0   0
EHA  66  97  67  97 /  20  10  10   0
LBL  67  97  68  98 /  10  10  10   0
HYS  70  99  71  99 /  10   0   0   0
P28  72  99  71  99 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...JJohnson
Hazardous weather outlook, Jun 27, 2:42 AM CST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
342 AM CDT Thu Jun 27 2019

KSZ030-031-043>046-061>066-074>081-084>090-280845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
342 AM CDT Thu Jun 27 2019 /242 AM MDT Thu Jun 27 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A limited risk of Excessive heat is expected today as apparent
temperatures reach into the upper 90s.

An isolated thunderstorm will be possible across far western
Kansas this evening.

Day 1 Hazards
-------------
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

A slight chance of thunderstorms exists across far western Kansas.
It is too early to tell if these storms will be severe.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 27, 5:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
611 PM CDT Thu Jun 27 2019

KSZ061-062-074-075-272345-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
611 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...WESTERN
KEARNY...WESTERN GRANT AND EASTERN STANTON COUNTIES UNTIL 645 PM
CDT/545 PM MDT/...

At 610 PM CDT/510 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles northeast of
Syracuse to 11 miles northwest of Ulysses to near Big Bow. Movement
was east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Johnson City, Manter, Kendall and Big Bow.

LAT...LON 3820 10137 3772 10118 3740 10139 3752 10193
      3777 10186 3810 10187
TIME...MOT...LOC 2310Z 269DEG 15KT 3804 10165 3773 10145 3753 10161

JJOHNSON
Special weather statement, Jun 27, 5:22 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
622 PM CDT Thu Jun 27 2019

KSZ061-074-280015-
Stanton KS-Hamilton KS-
622 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

At 622 PM CDT/522 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Holly, or 11 miles southwest of
Coolidge, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coolidge.

LAT...LON 3806 10204 3812 10186 3777 10185 3751 10191
      3764 10205
TIME...MOT...LOC 2322Z 269DEG 14KT 3789 10211

JJOHNSON
Special weather statement, Jun 27, 5:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
626 PM CDT Thu Jun 27 2019

KSZ043-280000-
Scott KS-
626 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTT COUNTY UNTIL
700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Modoc, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Modoc.

LAT...LON 3870 10094 3839 10095 3847 10113 3859 10113
      3870 10112
TIME...MOT...LOC 2326Z 269DEG 14KT 3860 10120

JJOHNSON
Special weather statement, Jun 27, 5:28 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
628 PM CDT Thu Jun 27 2019

KSZ084-280015-
Morton KS-
628 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
715 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Elkhart, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elkhart.

LAT...LON 3716 10204 3720 10180 3699 10177 3699 10204
TIME...MOT...LOC 2327Z 269DEG 14KT 3705 10205

JJOHNSON
Special weather statement, Jun 27, 5:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
639 PM CDT Thu Jun 27 2019

KSZ062-075-280015-
Kearny KS-Grant KS-
639 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR KEARNY AND NORTHERN GRANT
COUNTIES UNTIL 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Kendall, moving east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lakin and Deerfield.

LAT...LON 3768 10152 3808 10153 3825 10111 3754 10110
TIME...MOT...LOC 2339Z 269DEG 14KT 3784 10142

JJOHNSON
Special weather statement, Jun 27, 5:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
644 PM CDT Thu Jun 27 2019

KSZ061-062-074-280030-
Stanton KS-Kearny KS-Hamilton KS-
644 PM CDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...SOUTHWESTERN KEARNY
AND NORTHEASTERN STANTON COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 643 PM CDT/543 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Syracuse, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Kendall.

LAT...LON 3802 10204 3819 10154 3774 10152 3774 10153
      3766 10153 3781 10204
TIME...MOT...LOC 2343Z 269DEG 14KT 3791 10185

JJOHNSON

The radar

The Dodge City radar (KDDC), 137 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kearny

When
June 27, 5:45 PM CST
Where
Kearny County, 14.78 mi W of Lakin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.930, -101.520

Thunderstorm Wind, Finney

When
June 27, 9:57 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840211, 840212.